Provenge experience: So I also got... - Prostate Cancer A...

Prostate Cancer And Gay Men

1,101 members991 posts

Provenge experience

Miccoman profile image

So I also got Provenge immunotherapy in May. It was a bit of a hassle due to logistics but all in all a big nothing burger.

First I had to stop my existing treatment, Xtandi.

Then I had to go to the Red Cross for the Leukapheresis -- separating the T cells from my blood -- because University of Rochester Medical Center (URMC) immunotherapy department won't do it due to a "conflict of interest."

So I had to drive an hour to a Red Cross Center that had the appropriate machine. It takes 3 hours on the machine and you have big steel needles, one in each arm, for the procedure. I wore depends as the total time approached 4.5 hours.

The needle insertions are a little tricky but there are very accomplished phlebotomists all around so they can make it easy. The nurses assigned to this procedure had to call them in to make a good "stick" on two occasions.

My right arm was the source and my left arm the return. It is painless unless there is a "blowout" or bad "stick" on the return arm. But since that hurts it is found quickly and fixed (in my case at least). YMMV

About an hour into the procedure your body will begin to vibrate. I think that it is a function of the pump in the device setting up a standing wave. So you get this massage -- it feels like the chair is vibrating -- for a couple of hours.

When you're done there's some cleanup and they let you go in 30 minutes or so. I drove myself there and home with no problems at all.

3 days later I went to URMC infusion to get my now anti-prostate cancer T cells infused back into me. The infusion takes an hour and then you have to wait 30 minutes to make sure you're ok. So this process takes 2 hours or more including set up, infusion and wait time after.

Then you wait a week and do it again, wait a week and do it again and you're done (total of 3 times).

I was warned that my PSA would continue to rise during treatment. That was not dramatic for me: PSA was 2.57 going in, 2.3 in the middle and 2.37 at the end. With no meds at all, my PSA started rising. June it was 3.10, July 3.23 and August 8.0.

Currently meeting with all my doctors to determine best course forward.

3 Replies

That "vibrating" sensation was a side effect of the citrate anti-coagulation agent used to keep the blood products flowing smoothly inside the machine. When the blood returns to the body, it chelates some of the calcium in the blood stream. The body naturally tries to "keep up". When it starts getting behind the power curve, a common initial symptom is tingling around the lips or nose. It can progress to false sensatings like the vibrating or buzzing feelings while on the couch. In extreme cases, it can very rarely cause some spasming in the legs.

All such sensationss should be reported to the technician/nurse. It is quite common for them to have you start eating some TUMS at the first sign of such symptoms.

I experienced the "vibrating couch" and "buzzing" sensations myself, when I did the same procedures several years ago.

Aussieguy1 profile image
Aussieguy1 in reply to ctarleton

It’s a good idea to have the TUMS before you commence the procedure. We use Quick Eeez at Red Cross (Lifeblood) here in Australia. Gives your body more time to absorb the calcium.If your a dairy person a smoothy made with full cream milk, banana and honey, or a feed of cheese and crackers before the procedure is helpful as well.

Always let the nurse/nursing assistant/technician know if during the procedure you get any tingling around the lips, tongue, metallic taste, buzzing/vibrating sensation, tingling or cramping in the hands or feet, palpitations, feel nauseous or like your going to vomit. They can control these reactions by slowing down the return giving your liver more time to metabolise the anti coagulant.

Thanks for documenting your experience, I appreciate it.

Hugh

You may also like...